Follow
Share

Okay so here's the rundown and you can skip to the bottom if you want the main issue we're dealing with. But I'll list my dad's complete medical history because somebody may think his problem is related to one of his currently existing health issues. My dad is 71 and has a myriad of health issues. He's on blood thinners, BP Meds (although he was just taken off of them), Thyroid Meds, Stiolto Respimat (for COPD) and a whole host of other meds (just ask if you're wondering if he's on something specific). Anyway, first and foremost, he's a multiple stroke victim. Secondly, he has COPD (still smokes, but trying to quit) but is not on oxygen. Third, he can barely ambulate. He lives with my mom in a one story rancher and has PT coming into his home a couple times a week for strengthening. He now has OT scheduled to come into his home. The other issue he's dealing with. They were in a car accident a couple weeks ago. They were at a stoplight - on their way to meet me for his podiatry appointment in the morning - when a box truck slammed into the back of them forcing them into the small SUV in front of them. Thankfully both wearing seatbelts, airbags did not deploy. They were both taken to the hospital - dad on a stretcher - and both released with whiplash as the diag. There was an incidental finding during scans that my dad has an infrarenal abdominal aortic aneurysm. He still needs to get this checked out. Anyway, a few days later at home started getting abdominal pains. We were concerned it was the aneurysm and had him taken back to the hospital via ambulance at request of his PCP. Turns out the pain was not from the aneurysm, but he had a small amount of fluid around his heart and in his left lung which was already compromised from the COPD and a Non-TB MAC Infx he had a couple years ago. They admitted him and ended up saying that the pain was likely due to the whiplash and the fact that when he'd go to take a deep breath he couldn't because of the pain/reaction of the body to the pain. He was also diagnosed with a UTI while he was in there and put on Amoxicillin. So... they released him again. Last week at home he started suffering severe hallucinations at night. It got to the point where he actually got up out of his chair, fell and got his arm wrapped around something. My mom got their neighbor to help him up and back into the chair. Called his PCP and he said he was on Amox for a UTI and maybe it wasn't helping. Read the hospital results of the urinalysis to his PCP and he said... NOPE... he doesn't have a UTI, I'm concerned about internal bleeding of the kidney or bladder, get him to the hospital ASAP. He should not be having these hallucinations. Long and the short of it... dad went for a five night six day hospital stay. They took him off of Chantix as that was their determination of why my dad was having hallucinations. What we can't figure out is why he had absolutely NO hallucinations in the hospital... They stopped completely, but they still took him off of Chantix. Of course while he was in there he started to experience severe burning of the throat, tongue and lips. His voice was very hoarse and he said he had a sore throat which is pretty common for him. Problem was... he never told ANYONE that his throat, tongue and lips were on fire every morning. He'd just ask for a cup of ice chips and that would help to relieve the pain at that moment. But when he'd be done with the ice chips... he'd go right back to having the pain. Can anyone give me any suggestions as to what could be going on/possible remedy? I am currently waiting on a call back from his PCP. But they're old school and only have two nurses and two doctors. I'll be lucky if I hear back before next Christmas. Any and ALL help is appreciated! Thank you. :-)

This question has been closed for answers. Ask a New Question.
If it's oral candidiasis - thrush. There is a prescription swish and spit liquid that will take care of it quickly. I would ask his doctor to prescribe for him.
Helpful Answer (2)
Report

Maybe look into oral thrush (fungal/yeast infection) as a possible issue, especially if he's had antibiotics recently. Bigger risk for smokers, too. Sometimes I get a "down there" yeastie after antibiotics (I ask for a diflucan 'scrip automatically now), but once I got oral thrush, and it was definitely a burning pain....anything remotely spicy made it 10x worse.

Dequadin is the only lozenge I know of that helps with fungus. Anti-bacterial lozenges alone might help with the pain short term, since they usually contain an anesthetic, but like antibiotics, they will kill off the good bacteria that inhibits fungal growth, making the problem worse.

Don't rule out smoking itself as a cause, either, or oral nicotine replacements like gum or mints. I quit smoking, but it made my throat hurt by the end of it, and the gum made my mouth irritated after awhile. If I "cheated" and smoked while using the gum, it caused me a great deal of mouth and throat pain.  (I had success with the patch in the end.)
Helpful Answer (2)
Report

Mandolina, the first thing that came to my mind was the same as cwillie answered above. Sounds like it could be acid reflex or GERD except for the burning lips..... unless Dad drools while sleeping. Besides Dad's hoarseness, does he have any coughing? With my GERD I find myself coughing a lot. Tums is my quick fix.

Or maybe this is a food allergy, such as strawberries.

With GERD, for myself it goes full blast whenever I eat tomatoes or tomato sauce. I cannot drink any fruit juices, either. Too much Pepsi or Coke will do a number, too. Chocolate isn't user friendly but I still get into it. Too much coffee isn't good.
Helpful Answer (0)
Report

Google " Burning Mouth Syndrome". Mayo Clinic has a good article about it.
Helpful Answer (2)
Report

Is this only in the morning or is it just more bothersome then? The first thing that comes to mind is GERD (acid reflux), but that wouldn't normally go beyond the throat and back of the tongue.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.